MEDTRONIC SOFAMOR DANEK USA, INC CAPSTONE CONTROL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Back to Search Results |
| Model Number |
3990003 |
| Medical Device Problem Codes |
Detachment of Device or Device Component (2907); Material Deformation (2976)
| Health Effect - Clinical Codes |
No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/17/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Product was returned and analysis is yet to begin.A follow-up report will be sent once analysis is completed.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Information was received from a healthcare professional (hcp) via a medtronic representative regarding a patient implanted with spinal products for a plif for l3/4 and l5/s.It was reported that plif for l3/4 was performed and then plif for l5/s was performed.It was decided to use the cage of 13 mm and 18 degree after measuring by the trial.An attempt was made to insert the implant from the left side and to rotate it, but when more force was applied without rotating, the inserter seemed to come off in the image.At that point the inserter came off from the cage.Since the cage was not rotated, the surgeon gripped and removed the cage with a kocher (cage 1).After replacing to another implant of the same size and inserting and rotating again with the distractor on the right side, it was successfully placed.It was able to be rotated, so it remained in the intervertebral space.It was inserted into the left side of l5/s and was able to be rotated (cage 3).Next, the cage of same size was inserted on the right side and was rotated, but it could not be rotated either, and the inserter came off.The cage on the right side was also insufficiently rotated, but when it was touched with a nerve spatula, it was caught and did not move.It was judged that the cage could not be removed, and the procedure was finished.It could not be rotated completely and remained in the intervertebral space.It was inserted into the right side of l5/s and was unable to be rotated, but it was difficult to be removed, so it kept remaining in the patient's body (cage 2).The pre-op diagnosis was degenerative spondylolisthesis occurred at l3, the cage between l4 and l5 backed out, spinal canal stenosis occurred at l3/4 and l5/s.Levels implanted were l3/4 and l5/s.This revision surgery was performed after fixation was performed at l4/5, bone union was achieved, with the cage inserted between l4 and l5 being backed out.In addition to the spondylolisthesis at l3, adjacent segment disease occurred at upper and lower level.There was a delay of less than 60 minutes in overall procedure time.It is unknown if there were any patient symptoms or complications as a result of this event.No health damage in the patient was reported.The instruments broke and no fragment of the instruments were remaining in the patient body.1 out of 3 cages was explanted and replaced.The other 2 cages are implanted and remain in service.The inserters and shafts will not be replaced by a medtronic product.Patient's medical history included dm and initial surgery about 4 years ago.No medtronic products was used in initial surgery.No further complications were reported/ anticipated.
Additional Manufacturer Narrative
H3: product analysis: part# 3990003, lot# nm13h015- visual, optical, functional- visual inspection revealed the tip of the short inserter has been worn and the threads have been slightly worn as well.Functional inspection with a sample inserter shaft confirmed the instrument was able to attach and thread into the short inserter without any issues.The instrument appears to worn from repeated use overtime.H6: updated patient code, eval.Code method, eval.Code result post analysis medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Information was received from a healthcare professional (hcp) via a medtronic representative regarding a patient implanted with spinal products for a plif for l3/4 and l5/s.It was reported that plif for l3/4 was performed and then plif for l5/s was performed.It was decided to use the cage of 13 mm and 18 degree after measuring by the trial.An attempt was made to insert the implant from the left side and to rotate it, but when more force was applied without rotating, the inserter seemed to come off in the image.At that point the inserter came off from the cage.Since the cage was not rotated, the surgeon gripped and removed the cage with a kocher (cage 1).After replacing to another implant of the same size and inserting and rotating again with the distractor on the right side, it was successfully placed.It was able to be rotated, so it remained in the intervertebral space.It was inserted into the left side of l5/s and was able to be rotated (cage 3).Next, the cage of same size was inserted on the right side and was rotated, but it could not be rotated either, and the inserter came off.The cage on the right side was also insufficiently rotated, but when it was touched with a nerve spatula, it was caught and did not move.It was judged that the cage could not be removed, and the procedure was finished.It could not be rotated complet ely and remained in the intervertebral space.It was inserted into the right side of l5/s and was unable to be rotated, but it was difficult to be removed, so it kept remaining in the patient's body (cage 2).The pre-op diagnosis was degenerative spondylolisthesis occurred at l3, the cage betweenl4 and l5 backed out, spinal canal stenosis occurred at l3/4 and l5/s.Levels implanted were l3/4 and l5/s.This revision surgery was performed after fixation was performed at l4/5, bone union was achieved, with the cage inserted between l4 and l5 being backed out.In addition to the spondylolisthesis at l3, adjacent segment disease occurred at upper and lower level.There was a delay of less than 60 minutes in overall procedure time.It is unknown if there were any patient symptoms or complications as a result of this event.No health damage in the patient was reported.One of the inserters deformed as well.The instruments broke and no fragment of the instruments were remaining in the patient body.1 out of 3 cages was explanted and replaced.The other 2 cages are implanted and remain in service.The inserters and shafts will not be replaced by a medtronic product.Patient's medical history included dm and initial surgery about 4 years ago.No medtronic products was used in initial surgery.No further complications were reported/ anticipated.